Colorado, 2012Heavy Rain in Colorado, July 16, 2012
July 16, 2012 · NWS GJT · 1 event in 1 county or zone
Thunderstorms with heavy rainfall moved through eastern Delta County during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with heavy rainfall moved through eastern Delta County during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 16, 10:23 AM MST, 2 hours 1 minute earlier.
Area forecast discussion, Jul 16, 10:23 AM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1123 AM MDT MON JUL 16 2012
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 345 AM MDT MON JUL 16 2012
ANOTHER SURGE OF MONSOONAL MOISTURE WORKING NORTHWARD ACROSS
EASTERN ARIZONA THIS MORNING WILL BRING ONE MORE DAY OF FAIRLY
WIDESPREAD SHOWERS AND THUNDERSTORMS. DRIER AIR WILL BE PUSHING
IN FROM THE WEST AS WELL LATER TODAY...WITH DEEPEST MOISTURE BEING
SHIFTED EASTWARD BY THIS AFTERNOON. THIS WILL FOCUS THE HEAVY RAIN
PRODUCING STORMS TO THE RIGHT OF A LINE FROM MOAB TO CRAIG. TO THE
LEFT OF THIS LINE...STORMS WILL BE MORE ISOLATED TO SCATTERED IN
NATURE TODAY...WITH A FEW PRODUCING GUSTY OUTFLOW WINDS AND
POSSIBLY SMALL HAIL. TEMPS WILL CLIMB A DEGREE OR TWO IN MOST
AREAS WITH A BIT MORE SUN AND SUBTLE LOW LEVEL DRYING EXPECTED.
THE BIG FEATURE OF INTEREST ON HAND ANALYSIS AND SATELLITE PICS
THIS MORNING IS THE UPPER LOW THAT HAS BEEN SLOWLY DROPPING DOWN
THE LEFT COAST OF OREGON. THE STRONGEST HEIGHT FALLS CONTINUE TO BE
TO THE SOUTH OF THE SYSTEM AND MODELS IN FAIR AGREEMENT IN
CONTINUING TO PROGRESS THIS LOW TO THE NORTHWEST COAST OF
CALIFORNIA BY TUESDAY MORNING. THIS LOW WILL THEN BASICALLY STALL
NEAR THIS LOCATION THROUGH MID-WEEK BEFORE THE NEXT SYSTEM DROPS
OUT OF THE GULF OF ALASKA TO THE BRITISH COLUMBIA COAST WHICH WILL
PULL THE LOW BACK TO THE NORTH AND ABSORBING IT. MEANWHILE HIGH
PRESSURE WILL DOMINATE THE REGION FROM THE MID ATLANTIC STATES
BACK INTO THE HIGH PLAINS WITH A BAROTROPIC LOW STUCK UNDER THIS
RIDGE OVER SOUTHERN TEXAS.
GOES WATER VAPOR AND DERIVED IMAGERY SHOWING SOME DRIER AIR
EXTENDING FROM THE CENTRAL PACIFIC INTO THE EASTERN GREAT BASIN.
WITH THE ABOVE MENTION NORTHWEST COAST LOW DROPPING SOUTHWARD THIS
DRIER LOOKS TO DISRUPT THE DIRECT MONSOONAL FLOW AS IT INFILTRATES
INTO OUR WESTERN CWA BEGINNING TUESDAY. MODELS REMAIN CONSISTENT IN
LOWERING PRECIPITABLE WATER VALUES BACK BELOW AN INCH AS EARLY AS
THIS AFTERNOON WITH VALUES BETWEEN A 0.5 OF AN INCH IN EASTERN UTAH
TO NEAR 0.75 OF AN INCH ALONG THE DIVIDE FROM MID TO LATE WEEK.
THEREFOR THE INHERITED TREND OF DECREASING AFTERNOON CONVECTION
LOOKS GOOD ESPECIALLY ACROSS EASTERN UTAH AND THE LOWER VALLEYS OF
WESTERN COLORADO. MADE A FEW TWEAKS OF MAKING POPS MORE DIURNALLY
DRIVEN AND LOWERED DURING THE LATE NIGHT AND EARLY MORNING HOURS AS
NO APPARENT KICKER IS INDICATED TO SUSTAIN CONVECTION ATTM. THE
UPPER JET WILL BE JUST OFF TO OUR WEST AND THE ASCENT FROM THE EXIT
REGION MAY KEEP A FEW STORMS GOING TUESDAY NIGHT BUT THIS SHOULD
STILL BE VERY ISOLATED. TEMPERATURES WILL RESPOND TO THE DRIER AIR
BY HAVE A STRONGER DIURNAL SPREAD...PUSHING BACK TO NEAR NORMAL IN
THE AFTERNOON AND COOLING OFF BETTER AT NIGHT UNDER MAINLY CLEAR
SKIES.
.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 345 AM MDT MON JUL 16 2012
DRIER SOUTHWEST FLOW WILL START OFF THIS PERIOD WITH MOISTURE SLOW
TO RETURN WITH RIDGING CENTERED WELL TO OUR EAST OVER MISSOURI AND
IOWA. THIS WILL KEEP THE DEEPER MOISTURE SLIDING EAST OF OUR
FORECAST AREA WITH ANY CONVECTION GENERALLY CONFINED TO THE SAN
JUANS AND ALONG THE DIVIDE. TEMPS WILL BE CLIMBING BACK TO ABOVE
NORMAL READINGS THROUGH SATURDAY WITH THE DRIER AIRMASS IN PLACE.
BY SUNDAY...THE RIDGE APPEARS TO SHIFT BACK WESTWARD AND ANOTHER
SURGE OF MOISTURE WILL BE MOVING BACK INTO THE PICTURE. OFTENTIMES
THE MODELS ARE ABOUT 24 HOURS SLOW IN BRINGING THE MOISTURE
BACK...SO EXPECT AN INCREASE IN CONVECTION AS EARLY AS SATURDAY.
AS THE MOISTURE WORKS BACK IN...TEMPS WILL BE INCHING BACK DOWN A
BIT...BUT REMAINING ON THE PLUS SIDE OF NORMAL THROUGH THE
WEEKEND.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1123 AM MDT MON JUL 16 2012
NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE HIGH
TERRAIN AND SCATTERED COVERAGE OVER THE VALLEYS. SHOWERS AND
STORMS WILL TRACK NORTH NORTHEAST AT A RATE OF 25 TO 30 KNOTS.
LOCAL HEAVY RAIN SHOWERS WILL REDUCE VIS...CIGS AND PARTIALLY
OBSCURE MOUNTAIN TOPS. FOR THE LOWER ELEVATED TAF SITES AND
AIRFIELDS BELOW 6K FEET...GUSTY WINDS NEAR SHOWERS AND STORMS TO
40 KTS WILL BE POSSIBLE. EXPECT IMPROVING CONDITIONS AFTER 02Z
WITH WIDESPREAD VFR AFTER 06Z.
KEGE...THERE IS A 30 PERCENT CHANCE OF PATCHY FOG OR 5SM BR
BETWEEN 12Z-15Z TUESDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...JDC/15
LONG TERM...JDC
AVIATION...PF
Hazardous weather outlook, Jul 16, 4:18 AM MST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
518 AM MDT MON JUL 16 2012
COZ001>014-017>023-UTZ022>025-027>029-171200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
518 AM MDT MON JUL 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF EASTERN
UTAH AND WESTERN COLORADO THROUGH THIS EVENING. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE...ESPECIALLY ACROSS SOUTHEAST UTAH AND
SOUTHWEST COLORADO. SMALL HAIL AND WINDS GUSTING TO OVER 40 MPH
WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR EACH AFTERNOON AND
EVENING...MAINLY ACROSS THE WESTERN COLORADO MOUNTAINS.
OTHERWISE...DRY AND WARMER CONDITIONS WILL BE MOVING BACK INTO
THE REGION THROUGH FRIDAY. ANOTHER SURGE OF MONSOONAL MOISTURE
WILL ARRIVE OVER THE WEEKEND...BRINGING AN INCREASED CHANCE OF
SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Heavy Rain, Delta
- When
- July 16, 12:24 PM MST to 1:54 PM MST
- Where
- Delta County, 4.07 mi NNE of Crawford
- Reported by
- Trained Spotter
- Coordinates
- 38.750, -107.560
Over 0.75 inches of rain fell within an hour from a thunderstorm that moved between Paonia and Crawford Reservoir.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 16 to 19, 20123 deaths · 53 injured · 22 events
- Damaging Winds and Lightning Strikes in Alabama, July 16, 20121 death · $254,000 · 52 kt wind · 5 events
- Excessive Heat in Illinois, July 16 to 19, 20121 death · 17 events
- Heat in Wisconsin, July 16 to 17, 20121 death · 9 events
- Flash Flooding and Debris Flows in Washington, July 16 to 20, 2012$1.3 million · 1.75 in hail · 12 events
- Flash Flooding and Debris Flow in Oregon, July 16 to 20, 2012$232,000 · 2 in hail · 29 events
- Damaging Winds and Lightning Strike in Tennessee, July 16, 2012$100,000 · 55 kt wind · 3 events
- Damaging Wind and Lightning Strikes in Georgia, July 16, 2012$74,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Georgia, July 16 to 17, 2012$34,000 · 1 in hail · 12 events
- Hail and Damaging Winds in South Dakota, July 16, 2012$35,000 · 1.75 in hail · 10 events
- Flash Flood and Damaging Wind in Arizona, July 16, 20122 injured · $20,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in South Carolina, July 16, 20121 injured · 1 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479499.